The most common side effects with ED medications include flushing, stuffy or runny nose, headache, visual changes (such as color tinge to vision, sensitivity to light or blurred vision), indigestion, dizziness, and fainting.
However, all three drugs are linked to more serious side effects. In recent years, reports have surfaced regarding these serious side effects.
Viagra®, Levitra®, and Cialis® have been linked to the following serious side effects:
- Non-arteritic anterior ischemic optic neuropathy (NAION), or the sudden loss of vision in one eye, partial or complete
- Sudden loss of hearing, tinnitus (ringing in the ears), or dizziness
- Priapism, a persistent, prolonged erection lasting four hours or longer that can cause permanent damage to the penis
- A sudden drop in blood pressure, which can lead to fainting, heart attack, or stroke.
Most serious is that new research on Viagra has indicated that the use of ED drugs may increase the risk of melanoma, a deadly form of skin cancer. An April 2014 journal publication in JAMA Internal Medicine found that men who used Viagra faced a significant increased risk in developing melanoma. As Cialis and Levitra are similar drugs to Viagra, that risk may be present with the use of those drugs as well, possibly even more likely as those drugs remain in the body for longer.
The study found that men who used Viagra were almost twice more likely to develop melanoma than those who did not use the drug. It also found that even when a man only used the drug once, he had the same risk of developing melanoma. The study discussed how many melanoma tumors, approximately 50%, have what is called a BRAF mutation. It discusses how treatment with Viagra and other PDE5 inhibitors “can promote melanoma cell invasion, particularly in the BRAF-mutated melanoma cell lines.”
Another study, from the Journal of Cellular Biochemistry, discusses how both Viagra and Levitra promote melanin synthesis, and which may cause melanoma development, or cancer.
Signs of Melanoma
Signs and symptoms of melanoma skin cancer or another type of skin cancer can include:
- Unusual moles
- Changes in the way an area of the skin looks or feels
If you have any of these signs or symptoms, please see a doctor as soon as possible.